Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 134, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2004, 6:14 AM CDT for Otter Tail County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 6:14 AM CDT (11:14 UTC)
- Expired
- Aug 2, 2004, 7:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 179 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2637 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 021114
SVRFGF
MNC111-021200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
613 AM CDT MON AUG 2 2004
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 700 AM CDT.
* AT 609 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF FERGUS FALLS...MOVING TO THE
SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PHELPS AT 620 AM...
UNDERWOOD AT 625 AM...
BATTLE LAKE AT 630 AM AND
OTTERTAIL AT 635 AM.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4653 9570 4630 9622 4613 9623 4610 9545
4639 9519
$$
HOPPESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 2, 2:15 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 215 AM CDT MON AUG 2 2004 .DISCUSSION... 07Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH DAKOTA WITH ASSOCIATED INVERTED TROUGH AXIS NORTHWARD INTO EASTERN NORTH DAKOTA. FURTHER WEST HIGH PRESSURE WAS EVIDENT VICINITY SOUTHERN SASK PROVINCE INTO MONTANA WITH STRONG PRESSURE RISES EVIDENT OVER EASTERN MT/WESTERN ND. LATEST WATER VAPOR IMAGERY INDICATED STRONG UPPER LEVEL JET RACING SOUTHEAST OVER SOUTHERN CANADA WITH REGION IN FAVORABLE RIGHT REAR QUAD I.E. ENHANCED (UPPER LEVEL DIVERGENCE) LARGE SCALE ASCENT. EXAMINATION OF KMVX RADAR SHOWED CONVECTION FIRING OVER NORTHERN HALF OF CWFA WEST OF THE VALLEY IN THE VICINITY OF ENHANCED MOISTURE FLUX CONVERGENCE/RESPECTABLE INSTABILITY VALUES. SHORT TERM... EXPECT AREA OF LOW PRESSURE AND ASSOCIATED BOUNDARY WITH FEATURE TO SLOWLY SAG SOUTHWARD DURING THE NEXT 24 TO 48 HOURS AS HIGH PRESSURE OVER SOUTHERN CANADA BUILDS INTO THE NORTHERN PLAINS. EXPECT CONVECTION TO END FROM NORTHWEST TO SOUTHEAST AS DAY WEARS ON TODAY AS VORTICITY MAXIMA AND INVERTED TROUGH SHUNT OFF TO THE EAST. NEXT CONVECTIVE CHANCE APPEARS TO BE ON TUESDAY. BIG DIFFERENCES NOTED WITH MODELS WITH NEXT SYSTEM. ETA IS WEAKER AND LESS ROBUST ON QPF VALUES WHILE GFS ON THE OTHERHAND IS SLOWER AND MUCH STRONGER WITH THE VORTICITY MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE. FOR NOW WILL STICK WITH CONTINUITY WITH LOW POP THREAT FOR AREAS ALONG AND WEST OF A DEVILS LAKE TO FARGO LINE. IN CONTRAST IT APPEARS NORTHERN PORTION OF CWFA COULD SEE SOME SUNSHINE AND COOLER TEMPERATURES ON TUESDAY. NO CHANGES TO EXTENDED ATTM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG
Hazardous weather outlook, Aug 2, 5:23 AM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 523 AM CDT MON AUG 2 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-021322- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 523 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS SHOULD END FROM WEST TO EAST ACROSS THE REGION TODAY AS SHORTWAVE ENERGY DEPARTS. THE POSSIBILITY EXISTS FOR AN ISOLATED SEVERE THUNDERSTORM UP UNTIL 8AM THIS MORNING MAINLY EAST OF THE VALLEY. PRESENT INDICATIONS POINT TO THE MAIN SEVERE THREAT THE REMAINDER OF THE DAY AND NIGHT CONFINED TO AREAS SOUTH OF THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ADDITIONAL THUNDERSTORM CHANCES EXPECTED ACROSS THE REGION ON TUESDAY AND AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED EARLY THIS MORNING. BERG
In the hours before
Local storm report, Aug 2, 3:57 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
357 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM HAIL 6 S COOPERSTOWN 47.36N 98.12W
08/02/2004 1.50 INCH GRIGGS ND MESONET
HAILED FROM 255-305 AM. THE GROUND WAS WHITE WITH HAIL.
&&
GODONLocal storm report, Aug 2, 4:20 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
420 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG E FERGUS FALLS 46.28N 96.07W
08/02/2004 OTTER TAIL MN BROADCAST MEDIA
TREES AND BRANCHES BLOWN DOWN ON THE EAST EDGE OF FERGUS
FALLS.
0412 AM HAIL 3 S DALTON 46.13N 95.92W
08/02/2004 0.75 INCH OTTER TAIL MN OFFICIAL NWS OBS
&&
GODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:53 AM CDT | Tornado Warning | FGF | Wilkin | 37 min |
| Aug 2, 3:04 AM CDT | Tornado Warning | FGF | Otter Tail | 41 min |
| Aug 2, 3:30 AM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 30 min |
| Aug 2, 3:46 AM CDT | Tornado Warning | FGF | Otter Tail | 44 min |
| Aug 2, 4:30 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 30 min |
| Aug 2, 6:36 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.